Morning all. Having read through all the many posts here about steroids it seems like most people didn’t find them that useful and hated the side effects. Or maybe that’s just the way I interpreted it. Maybe people who have a positive experience with steroids don’t post here so much!
I had a sort of relapse/pseudo relapse two months ago, the day before going on holiday, which we cancelled. It lasted from a Thursday night to around Sunday night. I have felt somewhat worse since then. No particular treatment but I’ve been on Tecfidera for around 20 months.
I had a neuro appointment this week - the last one was eight months ago.I had a typed sheet with an update of everything that happened recently, and gave this to him. I’d done the EDSS score and told him that it was now a 4 as opposed to a 2 back in March. I tried to be as clear as possible that I felt worse since this flare-up and also felt worse since my original dx.
I was rather surprised when he suggested a course of 2 days IV steroids and then 3 days oral then a possible review about changing to Gilenya from Tec. My only experience of steroids (only dxd for sure at end of December 2014) was oral ones for acute urticaria, a few years ago. After that experience I told the neuro at the time of dx that I wouldn’t be rushing to take them again unless I had something really, really dramatic! And he nodded and agreed with me.
Having read all the posts on here I’m really less keen on having them - not that I’ve been given an appointment yet. It seems a high price to pay for having treatment that only shortens a relapse, and it is eight weeks since the initial experience. The neuro thought it was a pseudo-relapse, but I pointed out that it had gone on for about three days and I felt a bit worse now.
I’m wondering what to do now. I could email and say I don’t want the steroids but I’m prepared to consider changing DMDs as per his recommendation. Perhaps I pushed too hard? Would this sound like I’m going up against his advice? He’s an MS neuro and very good.
Any comments would be more than welcome!
Thanks - Louise
Very few people on here would want to or should give you advice on your treatment, that has to be your decision along with your medical team.
What people will often do is share their experiences to help you decide. I’ve only had iv steroids once since Dx in 2013. The most obvious effect was some short lived major insomnia. My understanding is that many Neuro’s believe that they are a useful tool in reducing/ limiting the effects of a relapse.
You have to consider how much trust you have in your Neuro but also what you want to do. They may be contradictory positions.
This may not help but in the end you have to make the decision.
I wish you well
Thanks Adam. I wasn’t asking for medical advice (sorry if it looked that way!) - just peoples’ experiences. This forum is very helpful as I don’t personally know anyone else with MS - well, I do know of a couple of people but don’t know them well enough to chat about it!
You’re absolutely right - I do trust the neuro - he was the one who dxd me originally - but the thought of steroid side effects scares me. I’m the sort of person who likes to do the research so I can be prepared but don’t always like what I see, although as I said probably people who do well on a treatment tend not to post on forums!
Does anyone know what the criteria are for prescribing IV vs oral steroids, or a mixture of both? I presume it’s a cost-driven decision by the neuro. Just wondered.
A while back, my neurologist prescribed IV steroids for me even though the relapse for which they were supposed to help had been about 3 months before. I had the steroids anyway, and they didn’t make a scrap of difference to my symptoms.
The problem with steroids is not whether they do or don’t work. There’s no question that they can work, it’s just that they are not very predictable. You may find that steroids work wonders for one relapse and do bugger all for the next.
Generally I think the idea is to have the steroids close to the relapse. This is the reason why most often oral steroids are prescribed, you can get hold of these quickly from your GP. Their use is supposed to shorten the time it takes to get remission from a relapse, but they’re not a cure.
Some neurologists think that oral steroids are as good as IV, others think that IV is far better. However, since you can only get IV steroids in a hospital setting, it generally takes longer to get them, so ultimately they won’t work as well simply because you end up getting them too late into the relapse
The reason why steroids get such a bad press though is that they do come with a whole load of side effects, from edginess (which could ramp up to outright paranoia and psychosis) to sleeplessness, the horrible taste in your mouth and stomach / gastric problems.
In your place, I would be reluctant to take steroids this late on in a relapse, but obviously, that’s between you and your medical team to decide. But if offered IV steroids early in a relapse, yes, I’d definitely go for it. I’d probably take oral steroids early in a relapse, but from my experience, I wouldn’t expect so much from them.
Best of luck with it.
Thanks Sue. I’m sort of coming round to your point of view - I reckon that when I hear from the hospital about coming in to get the IV stuff it will be two and a half months since the relapse/pseudo relapse.
I’m now just thinking of a tactful way of putting it in an email
Appreciate your view!
The stuff from Adam and Sue is right on the money.
Normally it is either/or for IV or oral. Never heard of mixing the two methods
Could you ring the MS Society and ask the question, then you have someone else to refer to as your information source.
When I had relapses, steroids within days worked well; steroids weeks later did not work so well.
Thanks Geoff. Just spoke to a nice lady on the MS Society helpline. Although they obviously aren’t able to give medical advice, just talking to someone there as well as you kind MS-ers here has clarified my thinking. I don’t want the steroids.
I saw this on the Barts MS Blog
I particularly noticed this in the blog posting:-
Secondly, the evidence that steroids makes a difference when given 5 weeks after the onset of a relapse is non-existent; in other words if you are going to be treated with steroid you need to receive them as soon as possible after the onset of an attack.
Thanks again everyone!
Hi all. Update here:- I received a copy of the letter that the neuro sent to my GP, and I’ve decided to take the steroid option - having two days IV next week then an oral tail off over two to three weeks. He said that if this makes any substantial difference to my symptoms then it would be worth changing my DMD from Tecfidera to Gilenya.
Since I do feel that I’ve deteriorated since the relapse/pseudo relapse, I’ve decided to give it a go.
Having read through all the steroid threads on here, I was wondering if it’s worth my emailing the MS nurse and asking for omeprazole and possible sleeping tablets to be available? Or should I just wait until I get there for the appointment?
The Omeprazole is essential. If you go straight from IV to Oral, there should be no gap in the Omeprazole. You are likely to need it for several days after you have finished the Oral, so check that it is prescribed.
Thanks Geoff. I’ll email the MS nurses. I’m feeling apprehensive about the steroids though and don’t want to turn up and find that I can’t get the omeprazole in time!
I did buy two bags of mints though, so I’m prepared in that respect!
One other point Louise is to take oral steroids with milk or yoghurt rather than water, unless you hate both. It helps to disguise the vile taste. You still get the horrible taste in your mouth later (which is where the mints come in handy) but just help to swallow the vile tablets is useful.
If you don’t get the Omeprazole in time, try using Gaviscon liquid to protect your oesophagus and stomach. It’s not going to be as good as Omeprazole but will help.
Hopefully it will help you. Let us know how it works.
Hello, me again. Not looking forward to tomorrow and Thursday, however…
I have plantar fascitis in my left foot and a bit in the right. In Spring I had a guided ultrasound steroid injection which worked a treat. It’s really kicked off again in the past day or two - as the steroid injection has long since worn off. I just had a thought - is my steroid treatment likely to help my foot? All the steroids wizzing round my bloodstream - might they know to go into my foot and ankle?
I’m not really looking for the silver lining in the cloud but it would be great as walking is getting uncomfortable!
Hi everyone and I wish you all a Happy - and Health(ier) New Year!
Quick update on the steroids situation:- I had two days IV as an outpatient. 2g and 1g respectively. It really was OK and I felt fine afterwards. Got the Omeprazole from the off…
I’m now on the third week of a gradually reducing taper of prednisolone. I’ll finish on Friday week. Can’t wait! Regarding the nasty taste, I didn’t have a problem with this and only needed to use the ‘bury the tablets in fruit yoghurt’ trick for a few days. The two worst things have been an exacerbation in bladder symptoms (could go to the loo for Britain!) and getting really bad hot flushes that suddenly see me hot and sweaty, even when I’m in Tesco in the (nicely chilled) frozen food section! I have an appointment later this week with the bladder clinic I attend. I did feel a bit like my body had been taken over by something (very science fiction) but it’s abated now on the lower dose. My sleep was a bit affected but improving now.
Any improvement? Well, my plantar fasciitis symptoms which had been acting up just before the IV are now feeling a fair bit better. Otherwise, nothing.
If you get any benefit from steroids when do you start to feel this? If at all?
Well, at least I’ve done it now and know what it’s like…